FYI I specifically asked the good Dr. about Motrin/Ibuprofen vs. blood thinning etc. before I left and he said, "Where did you hear that from?"
You should not take acetaminophen (Tylenol), aspirin, or NSAIDs (non-steroidal anti-inflammatory drugs) unless your doctor has told you to. NSAIDs include celecoxib (Celebrex), diclofenac (Voltaren), ibuprofen (Motrin, Advil), indomethacin, naproxen (Aleve, Naprosyn), piroxicam (Feldene), and others. These medicines may affect blood clotting and could cause serious bleeding in your stomach or intestines
http://www.medicinenet.com/nonsteroidal_anti-inflammatory_drugs_and_ulcers/article.htmWhat are side effects of NSAIDs?
The major side effects of NSAIDs are related to their effects on the stomach and bowels (gastrointestinal system). Some 10%-50% of patients are unable to tolerate NSAID treatment because of side effects, including abdominal pain, diarrhea, and upset stomach. Approximately 15% of patients on long-term NSAID treatment develop ulceration of the stomach and duodenum. Even though many of these patients with ulcers do not have symptoms and are unaware of their ulcers, they are at risk of developing serious ulcer complications such as bleeding or perforation of the stomach.
The annual risk of serious complications is 1%-4% with chronic NSAID treatment. The risk of complications is higher in elderly patients, in those with rheumatoid arthritis, patients taking blood thinning medications (anticoagulants such as Coumadin and heparin) or cotisone-containing medications (e.g., prednisone), and patients with heart disease or a prior history of bleeding ulcers.
How do NSAIDs work and how do they cause stomach problems?
Prostaglandins are natural chemicals that serve as messengers to promote inflammation. By inhibiting the body's production of prostaglandins, NSAIDs decrease inflammation. However, certain prostaglandins also are important in protecting the stomach lining from the corrosive effects of stomach acid as well as playing a role in maintaining the natural, healthy condition of the stomach lining. These protective prostaglandins are produced by an enzyme called Cox-1. By blocking the Cox-1 enzyme and disrupting the production of prostaglandins in the stomach, NSAIDs can cause ulcers and bleeding. Some NSAIDs have less effect prostaglandins in the stomach than others, and, therefore, have a lower risk of causing ulcers.
If a stomach ulcer is detected, how is it treated?
Treatment of NSAID-induced ulcers involves discontinuing the NSAID, reducing stomach acid with H2-blockers (e.g.Zantac, Tagamet, Pepcid, Axid) or, more effectively, with proton pump inhibitors, such as omeprazole (Prilosec) or synthetic prostaglandins (misoprostil or Cytotec). Since H. pylori bacteria is a common cause of ulcers, eradication of the bacteria with a combination of antibiotics may also promote ulcer healing.
Can NSAID-related ulcers and complications be prevented?
NSAIDs are valuable medications for patients with inflammatory arthritis and other inflammation of body tissues. For patients who need long-term NSAID treatment, several steps can be taken to decrease NSAID-related ulcers and complications. The risk of ulcers and complications tend to be dose related. Therefore, the smallest effective dose of NSAIDs is taken to minimize the risk. NSAIDs might be selected that have less effect on the stomach production of prostaglandins. Some of these NSAIDs are called selective Cox-2 inhibitors. Cox-2 inhibitors block the Cox-2 enzyme that produces prostaglandins of inflammation without blocking the natural prostaglandin production of Cox-1 in the stomach. Taking NSAIDs with meals may minimize stomach upset with NSAIDs but not ulcerations.
A synthetic prostaglandin, misoprostol (Cytotec), can be administered orally along with NSAIDs. Misoprostol has been shown to decrease NSAID-induced ulcers and their complications. The side effects of misoprostol include abdominal cramps and diarrhea.Misoprostol is also avoided in childbearing women because it can cause uterine muscle contractions and miscarriage. H2-blockers and proton pump inhibitors have sometimes been used in reducing the risk of NSAID-induced ulcers. Their effectiveness is still under study.
Scientists are actively searching for safer NSAIDs that are effective anti-inflammatory agents but are not ulcer producing. In the meantime, patients who need long term NSAID treatment should be closely supervised by a doctor. Patients at risk of NSAID-induced ulcers and complications should consider preventive measures, such as using NSAIDs with less stomach prostaglandin disrupting effects, or misoprostol. Stopping smoking, and eradicating H. pylori may also be helpful. A variety of safer and more effective NSAIDs are available.
?". Short term memory is returning with a vengeance, I think I
can FINALLY win vs. the wife over what I said/didn't say! lol.
I will be asking what options we have like add supplements or Heparin.
Users browsing this forum: No registered users